bipolar disorder, Dr. Paul Markovitz  Q. In the 10 years my (ex)-fiancé Heather and I have been together she has displayed what might be called occasional mild manic behavior (partying harder than most, drinking hard, impulsiveness), but nothing really disturbing. She has always been a happy person and she made others around her happy too.

There was only one bout of depression (suicidal thoughts) after taking Flagyl tablets for Crohn's disease. However, this stopped the moment she went off the tabs. Last year she started her new treatment for Crohn's, Infliximab (Remicade) infusions once every three or four months, plus daily Purinethol tabs.

Then the trouble started, she cancelled our wedding, had an affair, l, lost all interest in our house and dogs, etc, etc.

One of the hardest parts to deal with now and through all of this is the personality change. At times, her speech, tone, face, body language - her whole persona - change. This is not the person I've loved and been with almost constantly for 10 years. When I point it out to her, one response is angry denial and emphatic statements of "fact" that might be retracted and changed minutes later. Another response I've seen (rare) is fear in her eyes, she goes very quiet and then the old Heather returns for a short while. It's very, very frightening and is tearing me apart.

My question: do you know of short-term BP in reaction to medication, that has disappeared or become manageable when the medication wears off? Or has her problem always been latent and has now been triggered and awakened to full-blown BP by the drugs?

Heather and I went to a psychiatrist - diagnosis: BP III. Hypomanic behavior enhanced by medication for Crohn's disease and, in fact, many other types of medication including headache tablets!

However, I have found markedly differing interpretations of what exactly BP III is. The psychiatrist said that a mood stabilizing drug was an "option" only if Heather wanted it. Heather hates medication after all she's been through and said she did not want it. She then had to go for an EEG.

Any advice? Can anyone tell me exactly what BP III is? I get the feeling that the psychiatrist does not have much experience in BP behavior and its devastating effects on a family. Is medication only an "option"?

  A. It is a disturbing fact of bipolar illness that affected individuals usually lack awareness of their behaviors while the illness is acting up. Heather is probably one of these behaviors. I would strongly argue for medications based on the behaviors you present. However, if Heather does not take them, they will not work. Thus, she has to want to take them. Her doctor was right in trying to present an option to Heather, and not trying to present an ultimatum. Unfortunately, the psychiatrist's ploy did not work.

There are stressors, medications, and even somatic illnesses that can exacerbate bipolar illness. It sounds as if your ex-fiancée may have this. Without a structured psychiatric interview, it is impossible for me to tell what her illness is. Your best bet is to talk to her about what she wants. Next, talk to her psychiatrist or therapist, if she will allow it, for pointers on what to do next.